Alert archive / New York / Snow Squall Warnings in 2018
Snow Squall Warning 2, NWS Albany, NY
NWS Albany, NY issued this snow squall warning at Nov 21, 2018, 11:02 AM EST for 4 counties in New York. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 21, 2018, 11:02 AM EST (16:02 UTC)
- Expired
- Nov 21, 2018, 12:00 PM EST
- In force
- 58 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
Counties Fulton County, NY, Hamilton County, NY, Herkimer County, NY, Warren County, NY
The radar
The Ft Drum radar (KTYX), 83 km from the middle of the area, began a volume at 16:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 4.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 303 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
123
WWUS51 KALY 211610
SQWALY
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Albany NY
1102 AM EST Wed Nov 21 2018
NYC035-041-043-113-211700-
/O.NEW.KALY.SQ.W.0002.181121T1602Z-181121T1700Z/
Hamilton NY-Warren NY-Fulton NY-Herkimer NY-
1102 AM EST Wed Nov 21 2018
The National Weather Service in Albany has issued a
* Snow Squall Warning for...
Southern Hamilton County in eastern New York...
Northwestern Warren County in east central New York...
Northwestern Fulton County in eastern New York...
Southern Herkimer County in eastern New York...
* Until noon EST.
* At 1102 AM EST, a dangerous snow squall was located along a line
extending from 7 miles southwest of Lake Durant Campground to near
Northwood to near Verona Beach, moving east at 45 mph.
HAZARD...Poor visibility in heavy snow and blowing snow. Wind
gusts greater than 30 mph.
SOURCE...Radar indicated.
IMPACT...Dangerous life-threatening travel.
* This includes the New York Thruway between Herkimer and Utica.
Locations impacted include... Ilion, Herkimer, Indian Lake,
Speculator, Frankfort, Ohio, Lake Pleasant, Wells, Newport,
Middleville, Poland, Cold Brook, Moffitt Beach Campground, Lewey
Lake Campground, North Creek, Northwood, Russia, Fairfield, Norway
and Girards Sugarbush.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Wet roadways will quickly freeze. Black ice will cause roads, bridges
and overpasses to become slick and dangerous. Slow down and be
prepared for sudden loss of traction.
&&
LAT...LON 4322 7507 4324 7507 4323 7509 4326 7516
4330 7515 4330 7512 4333 7508 4346 7509
4379 7451 4381 7412 4378 7405 4374 7406
4376 7386 4339 7428 4298 7511 4300 7522
4305 7522
TIME...MOT...LOC 1602Z 266DEG 39KT 4376 7447 4339 7512 4316 7573
$$
MSEWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this snow squall warning went out at Nov 21, 10:09 AM EST, 53 minutes earlier.
Area forecast discussion, Nov 21, 10:09 AM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Albany NY
1009 AM EST Wed Nov 21 2018
.SYNOPSIS...
An Arctic frontal boundary will move through the area today,
with some snow showers, squalls and gusty winds. Behind the
front, bitter cold temperatures will move in for Thanksgiving
and Friday. Temperatures will slowly moderate over the weekend
with the potential for light rain and a wintry mix.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Updated at 10 am. Main concern during the next several hours
will be a line of snow squalls which has developed east of Lake
Ontario along an arctic cold front heading east-southeast across
our area through mid-afternoon. The scenario is classic for a
line of squalls moving east across the area with the arctic cold
front associated with a band of moderately strong low-level
frontogenesis and some small but not insignificant MLCAPE values
developing just ahead of the line along with low-level lapse
rates from 8 to 8.5 degrees C. Temperatures ahead of the line
will reach to between 35 and 40 in many places and a quick drop
with the onset of the squalls could produce a rapid freeze in
some areas, along with travel problems resulting from a small
accumulation of snow and lowered visibility. Snow squall
warnings will be issued with this system as it moves east, down
the Mohawk Valley through noon, and if it holds together across
the Capital District from noon to 2 pm, then possibly the mid-
Hudson Valley, Berkshires and NW Connecticut from 2 to 4 pm.
Previous discussion is below.
As of 630 AM EST...Snow showers continue across the southern
Adirondacks and western Mohawk Valley with our arctic cold front
poised just north of the Canadian border across southern
Ontario. It will be at least several more hours before snow
showers and squalls start to become an issue across the
remainder of the forecast area.
Strong northern stream upper energy approaches from Canada and
there is a good consensus that the best low level convergence
along the boundary layer thermal gradient and moisture gradient
tracks more through northern NY and northern New England. This
suggests the most solid and organized snow squall activity
would be in those areas. There is a good consensus in sources of
guidance that even if terrain breaks up any solid line of snow
squalls in NY, steep low level lapse rates and some weak CAPE
in the low levels would also support the snow squall activity
across other parts of the region as well.
So, temperatures will rise into the mid 30s to lower 40s ahead
of the front in eastern and southern NY but only 20s to lower
30s west and north. Temperatures will drop sharply when the snow
showers/squalls begin and then after the passage, temperatures
drop more and winds shift to a very gusty northwest. There
will be some dustings to under an inch in the snow showers/squalls
but visibilities will likely be reduced below 1/2 mile in the
squalls, maybe near zero briefly.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Wind Chill Advisories have been issued for the southern
Adirondacks, eastern Catskills, southern Green Mountains and
the Berkshires from 1 AM to Noon Thursday.
Winds shift to northwest and north tonight and Thursday, which
suggests any lake effect snow bands will transition rapidly to multi
bands aimed at areas near and west of the western Mohawk Valley,
Schoharie Valley and eastern Catskills. It will be extremely cold
for November with lows tonight -5 to +15 with wind chills zero to 25
below zero.
Gusty north to northwest winds and a sunny sky are expected
Thanksgiving but highs only in the upper single digits to lower 20s.
Winds ease Thursday night as high pressure centers itself over our
region. Lows in the 5 below zero to 10 above zero range.
Low level and upper ridging slowly shifts east of our region Friday
but such a cold start to the day, light winds and slowly rising
boundary layer temperatures will limit the warming Friday. Highs on
Friday will range from the upper teens to upper 20s. Dry conditions
will continue through Friday night and it will not be as cold as
Thursday night with lows in the teens to lower 20s.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Weather will remain quite turbulent through the long term with a
northern stream trough in place over the northeast.
High pressure lifts off to the northeast as an upper level shortwave
approaches the region Saturday afternoon. The main low feature
associated with the upper level wave is located north of the Great
Lakes, but there appears to be plenty of forcing associated with the
upper wave to produce steady precipitation across the region. In
fact, mixed wintry precip is anticipated at the onset as the column
saturates. There is some disparities with the timing of the precip
and this will determine precip type (ptype). For now, used a blend
of GFS/ECMWF models for pops and ptype. The wintry mix may
transition over to rain in lower elevations, with a mix of rain-snow
in the higher elevations Saturday night into Sunday. This wave then
lifts off to the northeast, providing a brief reprieve from
precipitation Sunday night into Monday.
A low pressure system quickly approaches and moves through the
region Monday into Monday night, with an additional upper wave right
on its heels. These two features continue the turbulent weather
pattern with chances for mixed wintry precip into mid-week. Ptype
will be difficult to determine given the large variance in thermal
profiles. So have stuck with a blend of model solutions at this
time. There is potential for some river points to reach at least
action stage depending on how much rainfall (versus snow) there will
be, so this will have to be monitored.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Conditions should remain VFR for at least the first few hours this morning.
However, the primary impacts will be during the afternoon and evening
hours as a strong arctic front passes through the region. Snow
showers/squalls are expected to accompany its passage which may
impact KALB-KPSF-KGFL. KPOU may be too far south hence no
mention in the TAF at this time. Westerly winds will increase
with occasional gusts up to 30 kts from mid morning and
especially in the afternoon. Cloud cover should decrease behind
the front late this evening or overnight, with VFR conditions
returning towards the end of the TAF forecast period.
Outlook...
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: Moderate Operational Impact. Chance of RA.
Saturday Night: High Operational Impact. Definite RA...SN.
Sunday: Moderate Operational Impact. Chance of RA.
Sunday Night: Low Operational Impact. Slight Chance of RA.
Monday: High Operational Impact. Likely RA.
&&
.FIRE WEATHER...
An Arctic frontal boundary will move through the area today,
with some snow showers, squalls and gusty winds. Behind the
front, bitter cold temperatures will move in for Thanksgiving
and Friday. Temperatures will slowly moderate over the weekend
with the potential for light rain and a wintry mix.
&&
.HYDROLOGY...
River flows will continue to lower into the first half of the weekend
week with colder than normal temperatures continuing, and
mainly light precipitation events. No widespread hydro problems
are anticipated through Saturday.
Scattered snow showers and squalls are expected along a cold
front Wednesday. Colder than normal temperatures persist into
the Thanksgiving holiday with flows continuing to recede.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.CLIMATE...
The record low max temperature for Albany for Thanksgiving Day is 19
degrees, set on Thanksgiving Day (November 28th) 1901. The record
low minimum for Thanksgiving for Albany is 5 degrees (November 23rd)
1972.
Albany's record low max for November 22nd is 25 degrees set in 1880.
The low daily mean temperature is 18.5 degrees also set in 1880. The
record min temperature for November 22nd is 9 degrees set in 1969.
Daily records for Albany are from 1874 to 2017.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Wind Chill Advisory from 1 AM to noon EST Thursday for NYZ032-
033-042-047-051-058-063-082.
MA...Wind Chill Advisory from 1 AM to noon EST Thursday for MAZ001-
025.
VT...Wind Chill Advisory from 1 AM to noon EST Thursday for VTZ013-
014.
&&
SYNOPSIS...11/NAS
NEAR TERM...MSE/11/NAS
SHORT TERM...11/NAS
LONG TERM...JLV
AVIATION...JLV
FIRE WEATHER...11/NAS
HYDROLOGY...11/NAS
CLIMATE...Hazardous weather outlook, Nov 21, 4:11 AM EST, 6 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 411 AM EST Wed Nov 21 2018 CTZ001-013-NYZ038>041-043-048>050-052>054-059>061-064>066-083-084- VTZ015-221200- Northern Litchfield-Southern Litchfield-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Washington- Western Schenectady-Eastern Schenectady-Southern Saratoga- Eastern Albany-Western Rensselaer-Eastern Rensselaer-Eastern Greene- Western Columbia-Eastern Columbia-Eastern Ulster-Western Dutchess- Eastern Dutchess-Southeast Warren-Southern Washington- Eastern Windham- 411 AM EST Wed Nov 21 2018 This Hazardous Weather Outlook is for northwestern Connecticut, the Lake George Saratoga region, Mohawk Valley, Greater Capital District, Mid Hudson Valley and Taconics of east central New York, and extreme southeast Vermont. .DAY ONE...Today and tonight. Snow showers, including snow squalls, are possible today as an arctic front crosses through the region. This could result in rapidly changing visibilities and road conditions. The coldest airmass of the season arrives Wednesday night and persists through Thanksgiving night with wind chill values ranging from 5 to 15 degrees below zero. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A light wintry mix is possible Saturday night and Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ001-025-NYZ032-033-042-047-051-058-063-082-VTZ013-014-221200- Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton- Northern Warren-Schoharie-Western Albany-Western Greene- Western Ulster-Northern Fulton-Bennington-Western Windham- 411 AM EST Wed Nov 21 2018 ...WIND CHILL ADVISORY IN EFFECT FROM 1 AM TO NOON EST THURSDAY... This Hazardous Weather Outlook is for western Massachusetts, the southern Adirondacks and eastern Catskills of east central New York, and the southern Green Mountains of Vermont. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. Snow showers, including snow squalls, are possible today as an arctic front crosses through the region. This could result in rapidly changing visibilities and road conditions. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. A light wintry mix is possible Saturday night and Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Nov 21, 9:55 AM EST, 1 hour 7 minutes before
Special Weather Statement National Weather Service Albany NY 955 AM EST Wed Nov 21 2018 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-212000- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany- Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess- Northern Fulton-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- Including the cities of Torrington, Oakville, Gaylordsville, New Milford, Terryville, Thomaston, Dalton, Hancock, Pittsfield, Florida, North Adams, Sandisfield, Great Barrington, South Egremont, Big Moose, Eagle Bay, McKeever, Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, Hoffmeister, Wells, Ilion, Herkimer, Little Falls, Mohawk, Frankfort, Dolgeville, Gloversville, Johnstown, Amsterdam, Saratoga Lake, Saratoga Springs, Bolton Landing, Johnsburg, North Creek, North River, Warrensburg, Hague, Huletts Landing, Whitehall, Granville, Cobleskill, Breakabeen, Gilboa, Livingstonville, Middleburgh, North Blenheim, Jefferson, Mariaville, Delanson, Duanesburg, Schenectady, Rotterdam, Burnt Hills, Ballston Spa, Mechanicville, Clifton Park, Waterford, Westerlo, Altamont, Berne, Knox, Preston Hollow, Albany, Troy, Berlin, Eagle Bridge, Hoosick Falls, Stephentown, Hunter, Tannersville, Windham, Prattsville, Catskill, Coxsackie, Athens, Cairo, Jefferson Heights, Hudson, New Lebanon, Ellenville, Woodstock, West Hurley, West Shokan, Kerhonkson, Napanoch, Sundown, Kingston, New Paltz, Poughkeepsie, Beacon, Arlington, Pawling, Wingdale, Dover Plains, Millbrook, Stanfordville, Pine Plains, Amenia, Caroga Lake, Glens Falls, West Glens Falls, Hudson Falls, Fort Edward, Cambridge, Greenwich, Middle Falls, North Easton, Stamford, Bennington, Woodford State Park, Pownal, Stratton, Londonderry, Brattleboro, Guilford Center, West Brattleboro, and Bellows Falls 955 AM EST Wed Nov 21 2018 ...SNOW SQUALLS EXPECTED TODAY ACROSS EASTERN NEW YORK AND WESTERN NEW ENGLAND... Snow squalls will track southeast across eastern New York and western New England from late morning through the afternoon. The snow squalls will first move through the Mohawk Valley and Lake George Saratoga region late morning through early afternoon, then across the Capital District early to mid afternoon, and the mid Hudson Valley into the Berkshires and Litchfield Hills mid to late afternoon. Interstates 90, 88 and 87 will all be affected by snow squalls at some point this afternoon. Affected locations will see rapidly changing weather and road conditions, with brief heavy snow and gusty winds. A quick snow accumulation of 1 or 2 inches is possible along with near zero visibilities. Be prepared for areas of blowing and drifting snow. This could lead to temporary whiteout conditions and the potential for dangerous driving conditions. Icy roads are also expected. If you are traveling and encounter adverse winter driving conditions...reduce speed and make sure headlights are on.
Special weather statement, Nov 21, 10:13 AM EST, 49 minutes before
Special Weather Statement
National Weather Service Albany NY
1013 AM EST WED NOV 21 2018
NYZ032-033-042-211615-
Northern Herkimer-Hamilton-Northern Warren-
1013 AM EST WED NOV 21 2018
...SNOW SQUALLS WILL AFFECT HAMILTON...NORTHWESTERN WARREN AND
CENTRAL HERKIMER COUNTIES...
At 1012 AM EST, snow squalls were located along a line extending
from near Lake Eaton Campground to 6 miles west of McKeever.
Movement was east at 40 mph.
Winds in excess of 30 mph are possible with these squalls.
This squalls will be near...
Lake Eaton Campground around 1015 AM EST.
Moffitt Beach Campground around 1115 AM EST.
Other locations impacted by this squall include Eagle Nest, Little
Rapids, Beaver River, Nobleboro, Perkins Clearing, Minnehaha, Carter
Station, Quaker Beach, First Lake and Deerland.
Visibilities will drop quickly to near zero.
Use extra caution if you must travel into or through these dangerous
snow squalls. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squalls passes your location.
LAT...LON 4399 7426 4397 7425 4392 7434 4382 7422
4383 7415 4381 7412 4380 7405 4375 7406
4375 7403 4343 7448 4334 7496 4333 7508
4384 7514 4408 7472 4411 7446
TIME...MOT...LOC 1512Z 287DEG 34KT 4402 7437 4359 7522
JPVThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 21, 3:19 AM EST | Wind Chill Advisory | ALY | Albany, Fulton, Greene, Hamilton, Herkimer, Schoharie and 2 more | 33 hr |
| Nov 21, 10:13 AM EST | Special Weather Statement | ALY | Hamilton, Herkimer | 62 min |
| Nov 21, 11:54 AM EST | Snow Squall Warning | ALY | Fulton, Hamilton, Herkimer, Montgomery, Saratoga, Warren | 66 min |
| Nov 21, 12:30 PM EST | Snow Squall Warning | ALY | Fulton, Montgomery, Saratoga, Schenectady, Schoharie, Warren and 1 more | 60 min |
| Nov 21, 1:17 PM EST | Snow Squall Warning | ALY | Albany, Rensselaer, Saratoga, Schenectady, Schoharie, Washington | 43 min |
| Nov 21, 1:56 PM EST | Snow Squall Warning | ALY | Albany, Columbia, Greene, Rensselaer, Schoharie, Washington | 49 min |
| Nov 21, 2:28 PM EST | Snow Squall Warning | ALY | Columbia, Greene, Rensselaer | 32 min |
| Nov 21, 2:45 PM EST | Special Weather Statement | ALY | Ulster | 45 min |
| Nov 21, 3:00 PM EST | Snow Squall Warning | ALY | Columbia, Greene | 60 min |
| Nov 21, 3:54 PM EST | Special Weather Statement | ALY | Dutchess | 66 min |
Nearby
Snow Squall Warnings in New York, 2018Every snow squall warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.